Lillian Beatrix Pierce

  • Assistant Professor in the Department of Mathematics
External address: Duke Box 90320 120 Science Drive,, Room 117 Physics Building, Durham, NC 27708
Internal office address: Duke Box 90320, Room 117 Physics Building, Durham, NC 27708
Phone: (919) 660-2879

Research Areas and Keywords

Analysis
oscillatory integrals, Carleson operators, discrete operators
Number Theory
the circle method, character sums & exponential sums, class numbers, sieve numbers
Education & Training
  • Ph.D., Princeton University 2009

  • M.Sc., Oxford University (U.K.) 2004

  • B.A., Princeton University 2002

CAREER: Research and Training at the Intersection of Number Theory and Analysis awarded by National Science Foundation (Principal Investigator). 2017 to 2022

Re:boot Number Theory awarded by National Security Agency (Principal Investigator). 2016 to 2018

The circle method, character sums, and sieves: Applications to number theory and harmonic analysis awarded by National Science Foundation (Principal Investigator). 2014 to 2017

Ellenberg, J, Pierce, LB, and Wood, MM. "On $\ell$-torsion in class groups of number fields." arXiv:1606.06103 [math] (June 20, 2016).

Pierce, LB. "Burgess bounds for multi-dimensional short mixed character sums." Journal of Number Theory 163 (June 2016): 172-210. Full Text

Guo, S, Pierce, LB, Roos, J, and Yung, P. "Polynomial Carleson operators along monomial curves in the plane." arXiv:1605.05812 [math] (May 19, 2016).

Pierce, LB, Schindler, D, and Wood, MM. "Representations of integers by systems of three quadratic forms." arXiv:1509.04757 [math] (September 15, 2015).

Heath-Brown, DR, and Pierce, LB. "Simultaneous integer values of pairs of quadratic forms." Journal für die reine und angewandte Mathematik (Crelles Journal) 0.0 (January 27, 2015). Full Text Open Access Copy

Heath-Brown, DR, and Pierce, LB. "Burgess bounds for short mixed character sums." Journal of the London Mathematical Society 91.3 (2015): 693-708. Full Text

Bober, J, Carneiro, E, Hughes, K, Kosz, D, and Pierce, LB. "Corrigendum to “on a discrete version of Tanaka’s theorem for maximal functions”." Proceedings of the American Mathematical Society 143.12 (2015): 5471-5473. Full Text

Alaifari, R, Pierce, LB, and Steinerberger, S. "Lower bounds for the truncated Hilbert transform." arXiv:1311.6845 [math] (November 26, 2013).

Bober, J, Carneiro, E, Hughes, K, and Pierce, LB. "On a discrete version of Tanaka's theorem for maximal functions." Proceedings of the American Mathematical Society 140.5 (May 1, 2012): 1669-1680. Full Text

Pages

Lillian Pierce, Assistant Professor in the Department of Mathematics has been offered a CAREER award from the National Science Foundation. The CAREER Award (CAREER: The Faculty Early Career Development Program) is a foundation-wide activity that... read more »


Mathematician Lillian Pierce has moved with her family into Blackwell residence hall, where she'll be faculty-in-residence. Photo by Duke University Photography

As a four-year-old, Lillian Pierce remembers watching her mother balance her checkbook and realizing that the numbers juxtaposed on the page were, in a sense, communicating with each other. “My mother explained that the numbers told her what to... read more »